Texas, 2005Hail and Damaging Wind in Texas, May 10, 2005
May 10, 2005 · NWS MAF · 2 events in 2 counties and zones
Severe thunderstorms erupted along a dryline during the late afternoon of the 10th, and produced large hail and damaging winds across parts of west Texas. A supercell storm in Ward County produced hail up to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms erupted along a dryline during the late afternoon of the 10th, and produced large hail and damaging winds across parts of west Texas. A supercell storm in Ward County produced hail up to the size of nickels. An anticyclonic member of a splitting supercell resulted in damaging winds across northwestern Gaines County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 10, 3:12 PM CST, 1 hour 12 minutes earlier.
Area forecast discussion, May 10, 3:12 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
412 PM CDT TUE MAY 10 2005
.UPDATE...
STRONG CONVECTION DEVELOPING ALONG THE DRYLINE OVER THE UPPER TRANS
PECOS...WITH ADDITIONAL DEVELOPMENT NEAR THE BIG BEND. UPDATE WILL
FOLLOW SHORTLY FOR SEVERE THUNDERSTORM WATCH BOX NUMBER 242.
&&
.PREV DISCUSSION... /ISSUED 221 PM CDT TUE MAY 10 2005/
SHORT TERM...
NOT A LOT OF CHANGES TO PREVIOUS THINKING. EXPECTING DRYLINE TO SHARPEN
SIGNIFICANTLY OUT WEST THIS EVENING WITH FALLING HEIGHTS AND APPROACH OF
SHORTWAVES IN THE SOUTHWEST FLOW ALOFT. RUC DRYLINE POSITION MOST REASONABLE
BASED ON CURRENT TRENDS IN OBSERVATIONS AND GUIDANCE. WILL MENTION SEVERE
WORDING OVERNIGHT AS SOME STRONG STORMS MAY BE ONGOING PAST MIDNIGHT AS
THE LOW LEVEL JET CRANKS TO 50 KNOTS BY 1 AM. LOW CLOUDS SHOULD SPREAD
BACK WEST LATER TONIGHT WITH THE UPSLOPE FLOW TO COVER A SIGNIFICANT PORTION
OF THE PERMIAN BASIN. CONTINUED TO USE THE LATEST RUC GUIDANCE FOR MOST
REASONABLE DEW POINT PROJECTION WITH ETA WINDS MOST REASONABLE.
LONG TERM...
CUTOFF LOW...AND SOUTHWEST FLOW ALOFT OVER THE AREA AHEAD OF
IT...PORTENDS A BUSY WEEK AHEAD. A FRONTAL BOUNDARY MOVING SOUTH
INTO THE AREA FRIDAY/SATURDAY WILL MAKE IT MORE SO.
EXPECT A SERIES OF SHORTWAVE TROUGHS TO TREK OVER THE AREA IN THE
NEXT SEVERAL DAYS EMBEDDED IN SOUTHWEST FLOW ALOFT. WEDNESDAY
ALMOST APPEARS TO BE A DOWN DAY AS FAR AS THUNDERSTORMS/SEVERE
WEATHER AS THE DRYLINE LOOKS LIKE IT WILL MIX TO THE EASTERN THIRD
OF THE CWA. ATMOSPHERE WILL BE PLENTY UNSTABLE THOUGH...SO THINK AT
LEAST WIDELY SCATTERED TSRA WARRANTED IN THE GRIDS. ALTHOUGH THERE
DOES NOT APPEAR TO BE MUCH OF A SHORTWAVE TROUGH COMING ACROSS THE
CWA AT MAX HEATING TOMORROW...THERE WILL BE SUFFICIENT INSTABILITY
AND SHEAR TO KEEP A MENTION OF ISOLATED SEVERE TSRA GOING IN THE
HWO.
OSCILLATING DRYLINE WILL HEAD BACK WEST WEDNESDAY NIGHT...BUT WITH
BACKED FLOW THROUGH MUCH OF THE COLUMN THURSDAY...WILL MIX ONLY INTO
THE CENTRAL CWA THURSDAY AFTERNOON. THE GFS AND NAM INDICATING A
SHORTWAVE TROUGH MOVING INTO THE AREA THURSDAY AFTERNOON...SO HAVE
LEFT CHANCE OF TSRA THESE AREAS FOR THURSDAY AFTERNOON. SHOULD BE
PLENTY OF MOISTURE...HENCE INSTABILITY...FOR TSRA DEVELOPMENT. 0 TO
6 KM BULK SHEAR VECTORS PROGGED TO BE AT LEAST 30 KT...WHICH WILL BE
SUFFICIENTLY STRONG FOR STORMS TO ORGANIZE AND GO SEVERE. WILL
LEAVE A SLIGHT CHANCE OF TSRA WEDNESDAY NIGHT...AND A CHANCE OF TSRA
THURSDAY NIGHT AS LOW LEVEL JET INCREASES EACH NIGHT DUE TO
PROXIMITY OF SEMI/PERMANENT UPPER TROUGH OVER THE WESTERN CONUS.
ON FRIDAY...A FRONTAL BOUNDARY WILL BE APPROACHING THE AREA. LATEST
DATA DEPICTING THE FRONTAL BOUNDARY SAGGING SOUTH TO THE NORTHERN
FRINGE OF THE CWA. NATURALLY...THIS TIMING COULD CHANGE AS
CONVECTION BEHIND THE FRONTAL BOUNDARY WILL BE INTEGRAL TO IT/S
PROGRESS...ESPECIALLY THIS FAR SOUTH IN MID MAY. THE GFS/NAM APPEAR
TO BE IN DECENT AGREEMENT WITH THE FRONT...BUT WILL LIKELY NOT CATCH
EVEN THE APPROXIMATE TIME THE FRONT WILL MOVE INTO THE AREA. FOR
NOW...WILL GO WITH THE FRONT NEARING THE NORTHERN CWA FRIDAY
AFTERNOON. BOTH MODELS ALSO INDICATING A SURFACE LOW DEVELOPING
ALONG THE BOUNDARY...WHICH WOULD PUT A TRIPLE POINT IN THE
NORTH/NORTHEAST CWA THEN. WOULD UP THE POPS...BUT NOT CERTAIN OF THE
TIMING...SO WILL LEAVE THE CHANCE OF TSRA ALREADY IN THE GRIDS...AND
MENTION THE POSSIBILITY OF SEVERE STORMS.
WESTERN CONUS UPPER TROUGH FINALLY EJECTS EASTWARD FRIDAY NIGHT.
PRECIPITATION COULD LAST OVER A GOOD DEAL OF THE AREA FRIDAY NIGHT
BEFORE COOLER AIR PLUNGES THROUGH THE CWA SATURDAY IN THE WAKE OF
PASSING TROUGH. IF THIS SCENARIO PLAYS OUT...WE COULD HAVE
TEMPERATURES OVER 10 DEGREES BELOW NORMAL SATURDAY...WITH SLIGHTLY
LESS BELOW NORMAL TEMPERATURES ON SUNDAY. WARMER TEMPERATURES COME
BACK QUICKLY MONDAY AS FLOW ALOFT BECOMES MORE ZONAL. WILL LEAVE
NEAR TO SLIGHTLY ABOVE TEMPERATURES...AND MAINLY DRY CONDITIONS...
ALONE MONDAY AND TUESDAY AS HEIGHTS RISE A LITTLE AND MOISTURE NOT
AS READILY AVAILABLE.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...SEVERE THUNDERSTORM WATCH UNTIL 900 PM MDT FOR EDDY AND LEA
COUNTIES.
TX...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM CDT FOR ANDREWS...
BREWSTER...CRANE...CULBERSON...DAWSON...ECTOR...GAINES...
JEFF DAVIS...LOVING...MARTIN...MIDLAND...PECOS...PRESIDIO...
REEVES...UPTON...WARD...AND WINKLER.
&&
99/99Hazardous weather outlook, May 10, 2:30 PM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX...UPDATED
330 PM CDT TUE MAY 10 2005
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111916-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
330 PM CDT TUE MAY 10 2005 (230 PM MDT TUE MAY 10 2005)
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS PORTIONS
OF THE OUTLOOK AREA. THE SLIGHT RISK AREA IS FOR THAT PART OF WEST TEXAS
AND SOUTHEAST NEW MEXICO WHICH INCLUDES THE EASTERN PORTION OF THE NEW
MEXICO PLAINS...THE WESTERN AND NORTHERN PERMIAN BASIN...SOUTH TO THE
DAVIS MOUNTAINS. THIS INCLUDES THE COMMUNITIES OF CARLSBAD...HOBBS...
FORT DAVIS...ANDREWS...SEMINOLE...ORLA...PECOS...WINK...KERMIT...MIDLAND
AND ODESSA.
LOW LEVEL MOISTURE WILL INCREASE OVER THE EASTERN SECTIONS OF THE
SOUTHEAST NEW MEXICO PLAINS AND THE WESTERN PERMIAN BASIN THIS EVENING
AS SOUTHEASTERLY WINDS BRING ABUNDANT GULF MOISTURE NORTHWESTWARD.
A DRYLINE WILL SHARPEN AND BE LOCATED JUST EAST OF THE MOUNTAINS BY
EVENING AND REMAIN AGAINST THE EASTERN SLOPES OF THE GUADALUPE
AND DAVIS MOUNTAINS OVERNIGHT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG THIS DRYLINE THIS EVENING. SOME OF THESE
STORMS WILL SPREAD EASTWARD INTO THE CENTRAL AND NORTHERN PERMIAN BASIN
INCLUDING MIDLAND AND ODESSA AS A LOW LEVEL JET DEVELOPS. THUNDERSTORMS
SHOULD CONTINUE UNTIL AFTER MIDNIGHT AS THE LOW LEVEL JET CONTINUES.
LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE WEATHER THREATS...
HOWEVER AN ISOLATED TORNADO CAN NOT BE RULED OUT AS WIND SHEAR INCREASES
EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TO AFFECT PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO
WEDNESDAY THROUGH SUNDAY. ISOLATED SEVERE STORMS WILL BE POSSIBLE
OVER THE EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS LATE
WEDNESDAY. THURSDAY AFTERNOON AND EVENING MAY POSE AN INCREASED RISK
OF SEVERE WEATHER OVER MUCH OF THE OUTLOOK AREA.
WITH THUNDERSTORMS AND ASSOCIATED HEAVY RAINFALL AFFECTING PARTS OF
THE AREA ON CONSECUTIVE DAYS THIS WEEK...THE POTENTIAL FOR LOCALIZED
FLASH FLOODING MAY INCREASE BY THURSDAY AND FRIDAY. PARTICULARLY OVER
THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS.
.SPOTTER INFORMATION STATEMENT...
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND STORM
SPOTTER GROUPS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION
MAY BE REQUESTED LATE THIS AFTERNOON AND THIS EVENING PARTICULARLY
ACROSS THE WESTERN HALF OF THE PERMIAN BASIN...THE TRANS PECOS REGION
AND THE SOUTHEAST NEW MEXICO PLAINS.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND
Hail, Ward
- When
- May 10, 4:24 PM CST
- Where
- Ward County, 8 mi S of Monahans
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.833, -103.000
Nickel size hail was reported at the intersection of Farm to Market Road 1776 and Texas Highway 18.
Thunderstorm Wind, Gaines
- When
- May 10, 5:20 PM CST
- Where
- Gaines County, 22 mi WNW of Seminole
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 31.467, -102.900
Emergency management officials in Gaines County reported that several power lines and trees were blown down by severe thunderstorm winds at the intersection of County Road 210 and Farm to Market Road 3306 in northwestern Gaines County. The winds were associated with a severe left moving supercell that resulted in extensive hail and wind damage near Hobbs, New Mexico prior to moving over parts of Gaines County.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, May 10, 2005$1.1 million · F0 · 37 events
- Tornadoes and Hail in Iowa, May 10 to 11, 2005$223,000 · F0 · 56 events
- Damaging Wind in Nebraska, May 10, 2005$500,000 · 54 kt wind · 1 event
- Hail and Damaging Winds in New Mexico, May 10, 2005$405,000 · 2.5 in hail · 4 events
- Lightning Strike in North Carolina, May 10, 2005$50,000 · 1 event
- Flash Flooding and Hail in South Carolina, May 10, 20051.75 in hail · 29 events
- Hail and Damaging Winds in Texas, May 10, 20051.75 in hail · 21 events
- Hail in Colorado, May 10, 20052 in hail · 20 events
- Hail and Damaging Winds in Texas, May 10, 20051.75 in hail · 18 events
- Hail and Damaging Wind in Georgia, May 10, 2005$250 · 1.75 in hail · 15 events
- Lightning Strike in North Carolina, May 10, 20051 injured · 1 event
- Lightning Strike in Ohio, May 10, 20051 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451213, 5451214.